Alert archive / Illinois / Flash Flood Warnings in 2008
Flash Flood Warning 44, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 14, 2008, 11:27 AM CDT for Mercer County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2008, 11:27 AM CDT (16:27 UTC)
- Expired
- Jun 14, 2008, 5:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Unknown
County Mercer County, IL
The radar
The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1987 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDVN 141628
FFWDVN
ILC131-142230-
/O.NEW.KDVN.FF.W.0044.080614T1627Z-080614T2230Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1127 AM CDT SAT JUN 14 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR A LEVEE FAILURE IN...
SOUTHWESTERN MERCER COUNTY IN NORTHWEST ILLINOIS...
* UNTIL 530 PM CDT SATURDAY
* AT 1125 AM CDT...LAW ENFORCEMENT REPORTS THAT THE LEVEE ON POPE
CREEK HAS FAILED...AND IS CAUSING FLASH FLOODING OF IMMEDIATELY
SURROUNDING AREAS...INCLUDING THE CITY OF KEITHSBURG.
* AFFECTED LOCATIONS INCLUDE KEITHSBURG
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4108 9095 4109 9096 4111 9096 4114 9099
4115 9099 4118 9084 4113 9085 4107 9086
$$
JAZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:28 AM CDT, 7 hours 59 minutes earlier.
Area forecast discussion, Jun 14, 3:28 AM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 328 AM CDT SAT JUN 14 2008 .SYNOPSIS... LATEST SFC ANALYSIS WAS INDICATING BROAD CYCLONIC FLOW ACRS MUCH OF THE UPPER MIDWEST WITH LIGHT SOUTH-SOUTHWEST FLOW BEING INDUCED OVER MUCH OF IA INTO NORTHWEST IL. SFC PRESSURE FALLS WERE INCREASING ACRS THE EASTERN DAKOTAS...INTO MN IN VCNTY OF MAIN SFC TROF AND WEAK LOW IN FAR SOUTHEAST MANITOBA. UPPER 50 TO LOW 60 SFC DPT POOL WAS LOCATED OVER THE SOUTHEAST PLAINS...SOUTHERN 3/4S OF MO AND SOUTH HALF OF IL. ALOFT...W/V IMAGERY WAS INDICATING A FEW UPSTREAM WAVES OVER THE PACIFIC NORTHWEST AND NORTHERN ROCKIES. SOME MORNING GROUND FOG POSSIBLE THROUGH 8 AM...ESPECIALLY IN THE SOUTHERN CWA. && .SHORT TERM...TODAY AND TONIGHT...MOST OF THE SHORT RANGE MODELS SUGGEST INCREASING RETURN FLOW TODAY IN THE LLVLS AROUND SOUTHEAST MO/OH RVR VALLEY RIDGE...WITH MOISTURE CONVERGENCE AND TAP INTO THE SOUTHERN SFC DPT POOL LEADING TO CAPES OF 1500 TO OVER 2K J/KG ACRS MUCH OF THE NORTH HALF OF IA THIS AFTERNOON WITH SFC TEMPS CLIMBING AT LEAST INTO THE LOW TO MID 80S SOUTHERN UNDER EDGE OF MID LEVEL COOL POOL. ACTUALLY PREFER THE NAM LLVL THTA-E ADVECTION AND CONVERGENT SWATH SOLUTIONS/INDICATORS OVER MUCH OF NORTH CENTRAL IA LATE THIS AFTERNOON...AND AS UPSTREAM VORT OVER THE NORTHERN ROCKIES PROPAGATES DOWN AND ALONG THE REGION BY LATE THIS AFTERNOON...EXPECT SCTRD CONVECTION TO DEVELOP IN HEATING OF LATE AFTERNOON IN NORTH CENTRAL IA AND POSSIBLY INTO THE NORTHWESTERN PART OF THE DVN CWA AFTER 20-21Z. EVEN UPSTREAM ACTIVITY OVER NORTHWEST AND NORTH CENTRAL IA AND SOUTHERN MN MAY FEED RATHER QUICKLY INTO THE NORTH HALF OF THE DVN CWA THIS EVENING IN QUICK/PROGRESSIVE WEST- NORTHWESTERLY MID AND UPPER LEVEL FLOW PATTERN. PROJECTED LOW TO MID LEVEL SHEAR PATTERNS AND INSTABILITY/BUOYANCY SUPPORT THE THREAT FOR LARGE HAIL AND DAMAGING WINDS...AND SPC DAY 1 SLIGHT RISK AREA LOOKS ON TARGET. WILL BANK ON SPEED OF STORMS/STORM CLUSTERS WITH MOMENTUM AIDED BY INHERENT LLVL COLD POOL...AND LOWER PW/S ON FCST SOUNDINGS TO KEEP POTENTIAL FOR HEAVY PRECIP IN CHECK AND THUS NO NEED FOR A FLASH FLOOD WATCH AT THIS TIME. BUT AREAS THAT RECEIVE REPEATED ACTIVITY COULD STILL SEE SEVERAL TENTHS OF AN INCH...AND AREAS MOST LIKELY ARE IN THE HARD HIT NORTHWESTERN TO NORTHERN THIRD OF THE DVN CWA...OR EVEN AREAS NORTH OF THE I80 CORRIDOR. WILL UP POPS IN THE NORTHWEST THIS AFTERNOON...AS WELL AS NORTH OF I80 AFTER 00Z. AS FOR TEMPS...HEATING AND MIXING SUGGEST WIDESPREAD HIGHS IN THE LOW TO MID 80S...WITH SOME UPPER 80S POSSIBLE. LOWS TONIGHT IN THE LOW TO MID 60S...WITH THE NORTHWEST POSSIBLY DIPPING INTO THE UPPER 50S. ..12.. .LONG TERM...SUNDAY THROUGH NEXT SATURDAY... THIS PERIOD WILL SEE ACTIVE WEATHER SUNDAY AND SUNDAY NIGHT...FOLLOWED BY SEVERAL DAYS OF MUCH COOLER AND COMPARATIVELY QUIET WEATHER. SUNDAY WILL SEE DECENT DYNAMICS IN NORTHWEST FLOW...AND WITH ATMOSPHERIC MOISTURE LEVELS EXPECTED TO BE NEAR SEASONAL NORMS FOR JUNE...1.20 TO 1.5 PW/S...ANOTHER ROUND OF ACTIVE SHOWERS AND THUNDERSTORMS APPEARS LIKELY. THE MAIN FORCING IS EXPECTED TO CORRESPOND WITH THE DIURNAL MAX...WITH STORMS ROLLING THROUGH DURING THE LATE AFTERNOON AND EVENING HOURS. A FLASH FLOOD WATCH MAY BE REQUIRED FOR THIS PERIOD AS GUIDANCE VALUES ARE VERY LOW ACROSS THE CWA...ESPECIALLY NORTHWEST. SEVERE STORMS LOOK POSSIBLE...BUT THE MAIN FOCUS FOR THIS MAY BE FARTHER SOUTHWEST WHERE HIGHER CAPES ARE FORECAST. SUNDAY NIGHT A SEASONALLY STRONG COLD FRONT ARRIVES...ENDING THE STORMS AND USHERING IN PLEASANT AIR. THE FORECAST LOOKS RATHER QUIET INTO MID WEEK BEFORE RETURN FLOW NOSES INTO THE MIDWEST ALONG WITH POSSIBLE STORMS LATE WEEK. ..ERVIN.. && .AVIATION... SOME MORNING IFR TO MVFR FOG/GROUND FOG POSSIBLE THROUGH 14Z ESPECIALLY AT BRL...OTHERWISE EXPECT VFR DAY THROUGH 00Z WITH INCREASING SOUTHWEST BREEZE GUSTING TO OVER 20 KTS BY 17Z FROM 220- 240 DEGREES. SOME SCTRD TO BKN CU AT 3-5K FT POSSIBLE AT CID AND DBQ AFTER 18Z. SCTRD STORMS WILL BECOME MORE LIKELY IN THE VCNTY OF THE CID TERMINAL AFTER 21Z...AND AT DBQ AND MLI AFTER 00Z. ..12.. && .HYDROLOGY... MAJOR TO RECORD FLOODING IS ONGOING ON ALMOST ALL RIVERS AND FORECAST TO CONTINUE FOR MUCH OF THE OUTLOOK AREA RIVERS NEXT SEVERAL DAYS. RECORD FLOODING IS NOW FORECAST FOR GLADSTONE LD 18 AND BURLINGTON ON THE MISSISSIPPI RIVER. THE WEEKEND QPF MAY ALTER SOME OF THESE FORECASTS...BUT IT IS UNCLEAR HOW MUCH IMPACT IT WILL HAVE. ..ERVIN.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 12/ERVIN
Hazardous weather outlook, Jun 14, 4:49 AM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 449 AM CDT SAT JUN 14 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 449 AM CDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A UPPER ATMOSPHERIC DISTURBANCE WILL COMBINE WITH BUILDING INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS IN PORTIONS OF NORTH CENTRAL AND NORTHEAST IOWA BY LATE THIS AFTERNOON. THESE STORMS WILL THEN LOOK TO MOVE SOUTHEAST AND IMPACT AREAS ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR THIS EVENING AND INTO THE OVERNIGHT. WIND SHEAR IN THE ATMOSPHERE COMBINED WITH AFTERNOON HEATING AND INSTABILITY WILL ALLOW FOR SOME OF THESE STORMS TO POSSIBLY PRODUCE SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE HAIL. THE BEST CHANCE FOR THESE STRONG TO SEVERE STORMS THIS AFTERNOON WILL BE ALONG AND NORTH OF A LINE FROM WEST OF IOWA CITY...TO DUBUQUE AFTER 3 PM. TONIGHT...THERE WILL BE THE CHANCE FOR SCATTERED STRONG TO SEVERE STORMS ALONG AND NORTH OF INTERSTATE 80 THROUGH 11 PM. GENERAL RAINFALL AMOUNTS FROM THESE STORMS ARE NOT EXPECTED TO BE SUBSTANTIAL...BUT A FEW AREAS THAT RECEIVE REPEATED STORM ACTIVITY LATE THIS AFTERNOON AND EVENING MAY GET UP TO A HALF INCH OF RAINFALL. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS GENERALLY ALONG AND NORTH OF INTERSTATE 80 FOR LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA SUNDAY. A COLD FRONT WILL SWEEP THROUGH THE AREA DURING THE LATE AFTERNOON AND EVENING SUNDAY. THUNDERSTORMS ARE LIKELY TO FORM ACROSS THE AREA DURING THE AFTERNOON...AND QUICKLY MOVE SOUTHEAST INTO ILLINOIS. SOME OF THESE STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...AND POSSIBLY BRIEF HEAVY RAIN. ANY LOCALIZED HEAVY RAIN TOTALS OVER 1 INCH MAY CAUSE FLASH FLOODING WHERE THE GROUND IS ALREADY SATURATED. MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND MOST TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE LATEST FLOOD STATEMENT PRODUCT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT MAINLY NORTH OF INTERSTATE 80. 12/ERVIN
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 6:01 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 44 min |
| Jun 14, 6:45 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 45 min |
Nearby
Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.